Alert archive / Maine / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 27, 2015, 7:44 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2015, 7:44 PM EDT (23:44 UTC)
- Expired
- May 27, 2015, 8:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 31 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS51 KCAR 272344
SVRCAR
MEC003-019-029-280030-
/O.NEW.KCAR.SV.W.0013.150527T2344Z-150528T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
744 PM EDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
NORTHEASTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHEASTERN MAINE...
* UNTIL 830 PM EDT
* AT 743 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF MILLINOCKET...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOULTON...PATTEN...DANFORTH...MEDWAY...HODGDON...SHERMAN...ISLAND
FALLS...AMITY...HAYNESVILLE...SHERMAN STATION...REED PLANTATION...
WYTOPITLOCK...CARY PLANTATION...LINNEUS...OAKFIELD...
MATTAWAMKEAG...NEW LIMERICK...STACYVILLE...CRYSTAL AND WOODVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4553 6846 4603 6845 4615 6778 4594 6778
4592 6775 4587 6781 4582 6776 4580 6781
4576 6781 4573 6778 4573 6781 4569 6782
4568 6780 4566 6772 4569 6773 4568 6772
4564 6769
TIME...MOT...LOC 2343Z 238DEG 30KT 4577 6862
HAIL...<.75IN
WIND...60MPH
$$
MIGNONE1 follow-up statement
250
WWUS51 KCAR 280027
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
827 PM EDT WED MAY 27 2015
MEC003-019-029-280036-
/O.EXP.KCAR.SV.W.0013.000000T0000Z-150528T0030Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
827 PM EDT WED MAY 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK...
NORTHEASTERN PENOBSCOT AND NORTHWESTERN WASHINGTON COUNTIES WILL
EXPIRE AT 830 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS !** WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED
TO EXPIRE.
LAT...LON 4553 6846 4603 6845 4615 6778 4594 6778
4592 6775 4587 6781 4582 6776 4580 6781
4576 6781 4573 6778 4573 6781 4569 6782
4568 6780 4566 6772 4569 6773 4568 6772
4564 6769
TIME...MOT...LOC 0018Z 238DEG 30KT 4577 6862
$$
MIGNONEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 27, 3:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 330 PM EDT WED MAY 27 2015 .SYNOPSIS... A STRONG SUBTROPICAL RIDGE WILL REMAIN OFF THE EAST COAST THROUGH THE REMAINDER OF THE WEEK BRINGING A WARM AND HUMID FLOW OF AIR TO OUR REGION THROUGH SATURDAY. A STRONG COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT FOLLOWED BY COOLER DRIER WEATHER ON SUNDAY. && .NEAR TERM /THROUGH THURSDAY/... THE MAIN CONCERNS THIS TERM WILL BE CONVECTION AND THE POTENTIAL FOR SVR STORMS. LATEST MESO ANALYSIS CONTINUED TO SHOW MUCAPES OF 700-1000 JOULES EXPANDING INTO CENTRAL AND NORTHERN MAINE. THIS COINCIDES W/A DECENT THETA E RIDGE IN PLACE. ATMOSPHERE IS DESTABILIZING AS LIS DOWN TO -2 IN WNW AREAS AND EXPANDING E AS HEATING CONTINUES FOR A FEW MORE HRS. LINE OF CONVECTION IN QUEBEC FIRED UP W/PLENTY OF LIGHTNING. HRRR 3KM AND THE NAM12 PICKED UP ON THIS LINE BUT A BIT OVERDONE W/THE PROJECTED SCATTERED CONVECTION FURTHER AS EVIDENT FROM THE LATEST RADAR LOOP. THE HRRR AND NAM TO PROJECT A LINE OF CONVECTION W/POSSIBLY BOWING SEGMENTS LATER THIS AFTERNOON INTO THE EVENING CHALLENGE TO SEVERE POTENTIAL WILL BE 1)TIMING AND 2)850-500 MB LAPSE RATES PRETTY MEAGER(6.0 C/KM). SOME STORM COULD HAVE ROTATION AS MODEL SOUNDINGS SHOWED LLVL VEERING THROUGH 7K FT. STORMS DEFINITELY HAVE LLVL INSTABILITY IN PLACE W/0-3KM LAPSE RATES CLOSE TO 6.8 C/KM AND SB CAPES OF 1400+ JOULES. THEY ALSO HAVE THE POTENTIAL TO BE DEVIATE FROM THE ENE MOVEMENT WHICH WOULD POINT TO POSSIBLE ROTATING STORMS IF THEY HOLD TOGETHER MOVING E. ATTM, DECIDED TO STAY W/THE ENHANCED WORDING FOR STRONG WIND GUSTS AND HEAVY RAINFALL MAINLY ACROSS THE CENTRAL HIGHLANDS AND PORTIONS OF NORTHERN MAINE. NEEDED TO PULL BACK ON TIMING FROM PREVIOUS PACKAGE. THIS WILL BE MONITORED THROUGH THE EVENING. ACTIVITY WILL WIND DOWN AFTER 01Z AS THE PRE- FRONTAL BOUNDARY MOVES E INTO NEW BRUNSWICK AND WE LOSE THE HEATING AND BEST FORCING. ADDED FOG INTO THE FORECAST OVERNIGHT THE DENSE FOG POSSIBLE OVER THE DOWNEAST AND COAST. KEPT OVERNIGHT MINS UP INTO THE 60S THROUGHOUT MUCH OF THE CWA W/THE EXCEPTION FOR THE COAST AS OVERNIGHT TEMPS WILL BE DOWN IN THE 50S. ANOTHER ROUND OF CONVECTION POSSIBLE THURSDAY AFTERNOON INTO THE EVENING. SPC HAS THE REGION IN A MARGINAL OUTLOOK MEANING SOME ISOLD SEVERE STORMS ARE POSSIBLE. SURFACE COLD FRONT IN CONJUCTION W/THE UPPER TROF ARE FORECAST TO MOVE ACROSS THE REGION LATER IN THE DAY. EXPECTING ANOTHER POSSIBLE ACTIVE DAY AS SB/MUCAPES ARE FORECAST TO HIT 1500+ JOULES IN THE AFTERNOON W/EVEN HIGHER VALUES ACROSS THE INTERIOR DOWNEAST REGION. ATMOSPHERE APPEARS TO BE MORE FAVORABLE FOR HAIL AS FREEZING LEVELS DROP DOWN TO AROUND 11K FT. 0-6KM SHEAR RIGHT AROUND 30 KTS. 850-500MB LAPSE RATES LOOK TO BE MORE FAVORABLE FOR CONVECTION W/VALUES 6.2-6.5 C/KM. LINE SEGMENTS APPEAR TO BE THE MAIN MODE. AFTERNOON HIGH TEMPS ARE FORECAST TO BE IN THE 70S AND LOWER 80S. THE EXCEPTION WILL BE ALONG THE COAST AS AN ONSHORE FLOW OFF THE GULF OF MAINE WILL ALLOW FOR COOLER TEMPS. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A COLD FRONT WILL BE PUSHING ACROSS THE SOUTHEASTERN PORTION OF THE AREA THURSDAY EVENING. THERE MAY BE A LINGERING SHOWER OR THUNDERSTORM IN EASTERN AREAS EARLY THURSDAY EVENING. SKIES WILL THEN CLEAR FROM NORTHWEST TO SOUTHEAST THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN. HIGH PRESSURE WILL BRING BRIGHT SUNSHINE WITH A WARM AFTERNOON ON FRIDAY AS THE HIGH BUILDS OVER. THIS WILL BE FOLLOWED BY A MOSTLY CLEAR NIGHT FRIDAY NIGHT. A STRONGER COLD FRONT APPROACHING ON SATURDAY WILL BRING AN INCREASING SOUTH WIND AND A WARM AFTERNOON. CLOUDS WILL INCREASE AND SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE INTO WESTERN AREAS SATURDAY AFTERNOON. STRONG WINDS LINED UP AT THE SURFACE AND ALOFT WILL BRING THE POTENTIAL FOR STRONG GUSTY WINDS IN ANY STORMS SATURDAY AFTERNOON. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORM, SOME POSSIBLY WITH STRONG GUSTY WINDS, WILL BE LIKELY SATURDAY EVENING AS A STRONG COLD FRONT CROSSES THE AREA. SKIES WILL BEGIN TO CLEAR FROM NORTH TO SOUTH SATURDAY NIGHT INTO SUNDAY AS THE FRONT PUSHES OFFSHORE. SOME SIGNIFICANTLY COOLER AND DRIER AIR WILL FOLLOW THE FRONT ON SUNDAY WITH HIGHS ONLY IN THE 60S ACROSS THE AREA. HIGH PRESSURE BUILDING OVER THE REGION WILL BRING A CLEAR AND COOL NIGHT SUNDAY NIGHT FOLLOWED BY A SUNNY AND SEASONABLE DAY ON MONDAY. THE HIGH WILL LIKELY MAINTAIN DRY WEATHER THROUGH MID WEEK. THE NEXT CHANCE FOR SOME SHOWERS MAY COME ON THURSDAY AS MOISTURE INCREASES BEHIND THE HIGH AND A WEAK COLD FRONT BEGINS TO PUSH DOWN FROM CANADA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: VFR THIS EVENING DROPPING TO MVFR AND POSSIBLE IFR LATER TONIGHT INTO EARLY THURSDAY MORNING. THE IFR AND POSSIBLY LIFR WILL MAINLY FROM KHUL DOWN TO KBHB FOR FOG/STRATUS. SHORT TERM: CONDITIONS MAY BEGIN MVFR THURSDAY EVENING THEN IMPROVE TO VFR FROM NORTH TO SOUTH FOLLOWING A COLD FRONT THURSDAY NIGHT. VFR CONDITIONS ARE THEN EXPECTED FRIDAY INTO SATURDAY MORNING. CONDITIONS WILL LIKELY LOWER TO IFR LATE SATURDAY AFTERNOON OR SATURDAY EVENING IN SHOWERS AND THUNDERSTORMS WITH A STRONG COLD FRONT. CONDITIONS WILL IMPROVE TO VFR ACROSS THE NORTH SUNDAY MORNING THEN ACROSS THE REST OF THE AREA DURING THE DAY ON SUNDAY. && .MARINE... NEAR TERM: SCA STAYS UP THROUGH THURSDAY. WINDS/SEAS ARE RUNNING BELOW SCA ATTM W/10 KTS AND SEAS 3-4 FT. CONDITIONS ARE FORECAST TO INCREASE LATER TONIGHT INTO THURSDAY AS SSW WINDS INCREASE TO 15-20 KTS W/GUSTS UP TO 25 KT. SEAS ARE PROJECTED TO CLIMB TO 5-6 FT. FOG WILL BE A NUISANCE FOR NAVIGATION AS IT IS OUT ON THE WATERS ATTM. SHORT TERM: AN SCA MAY BE NEEDED SATURDAY INTO SATURDAY NIGHT FOR INCREASING SOUTH WINDS AHEAD OF A STRONG COLD FRONT. WINDS WILL BECOME NORTHERLY EARLY SUNDAY MORNING THEN DIMINISH ON SUNDAY AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THURSDAY FOR ANZ050-051. && NEAR TERM...HEWITT SHORT TERM...BLOOMER LONG TERM...BLOOMER AVIATION...HEWITT/BLOOMER MARINE...HEWITT/BLOOMER
Hazardous weather outlook, May 27, 11:49 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1149 AM EDT WED MAY 27 2015 MEZ001>006-010-011-031-032-281600- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 1149 AM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON THROUGH EARLY EVENING... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING MAINLY NORTH OF A LINE FROM DANFORTH TO DOVER-FOXCROFT. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 55 MPH...HEAVY RAINFALL AND POSSIBLY SMALL HAIL. SOME OF THE STRONGER STORMS COULD HAVE SOME ROTATION WITHIN THEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE ACROSS NORTHERN AND CENTRAL MAINE ON THURSDAY. GUSTY WINDS, SMALL HAIL, AND HEAVY RAINFALL ARE POSSIBLE IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ015>017-029-030-281600- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 1149 AM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND INTERIOR DOWNEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE EVENING MAINLY NORTH OF THE COAST. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-281600- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1149 AM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
In the hours before
Local storm report, May 27, 6:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
616 PM EDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 6 S SAINT AGATHA 47.16N 68.31W
05/27/2015 AROOSTOOK ME LAW ENFORCEMENT
POWER LINES AND TREES DOWN IN SINCLAIR
0520 PM TSTM WND DMG 8 S SAINT AGATHA 47.13N 68.31W
05/27/2015 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN AT INTERSECTION OF 161 AND 162. ROAD BLOCKED
&&
FMKThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:27 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 48 min |
| May 27, 5:28 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 47 min |
| May 27, 5:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 44 min |
| May 27, 5:40 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| May 27, 5:48 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 42 min |
| May 27, 5:51 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 39 min |
| May 27, 6:18 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 42 min |
| May 27, 6:19 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 41 min |
| May 27, 6:23 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 28 min |
| May 27, 6:37 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 38 min |
| May 27, 7:25 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 35 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.